Lightning, Pocahontas
- When
- May 29, 11:00 PM CST
- Where
- Pocahontas County, Laurens
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Thunderstorms moved over Pocahontas County during the late evening hours. Lightning struck a flag pole outside of a house in Laurens.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved over Pocahontas County during the late evening hours. Lightning struck a flag pole outside of a house in Laurens. The lightning traveled into the house and caused considerable damage to all of the wiring in the house and some structural areas around the light switches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 7:50 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 850 PM CDT MON MAY 29 2006 MORE ORGANIZED THREAT APPEARS TO HAVE DIMINISHED OVER THE FORECAST AREA. ALTHOUGH REFLECTIVITY ENHANCEMENT HAS BEEN ON GOING ALONG AND NEAR SFC FRONT...HAVE NOT BEEN ABLE TO GET ANY SUSTAINED SEVERE STORMS. ALTHOUGH SVR WATCH #420 WILL BE CANCELED...ISOLATED SEVERE WEATHER WILL STILL BE POSSIBLE THIS EVENING AS MESOANALYSIS INDICATES 3-4 K J/KG MUCAPES AND STEEP MID LEVEL LAPSE RATES....BUT POOR DEEP SHEAR. UPDATES TO ZONES/GRIDS/SFPIA AND ALL SHORT TERMS OUT SHORTLY. CANCELLED WATCH PER WCNDMX. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 957 PM CDT MON MAY 29 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-310300- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 957 PM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF A MASON CITY TO DENISON LINE. A FEW STORMS MAY PRODUCE HEAVY RAIN AND SMALL HAIL. AN ISOLATED STORM MAY BECOME SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY INTO WEDNESDAY EVENING. THE THREAT OF SEVERE WEATHER APPEARS MINIMAL DURING THIS TIME...ALTHOUGH AN ISOLATED SEVERE WEATHER MAY OCCUR. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY AND WEDNESDAY. RUSSELL
The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505574.